Hail, Miami
- When
- May 6, 11:38 AM CST
- Where
- Miami County, 4 mi W of Osawatomie
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.667, -94.900
13 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 9 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CDT TUE MAY 6 2003 SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH AXIS ACROSS WESTERN CONUS WITH BROAD SOUTHWESTERLY FLOW EXTENDING ACROSS CENTRAL PLAINS STATES INTO LOWER/MID MS RIVER VALLEY. SHORTWAVE NOTED OVER NM ROUNDING BASE OF LONGWAVE TROUGH. 07Z SURFACE ANALYSIS SHOWS SURFACE LOW OVER SOUTHWEST OK WITH WARM FRONT EXTENDING ACROSS EASTERN OK INTO NORTHERN AR. SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS NOTED IN REGION OF MASS CONVERGENCE ALONG NOSE OF 850MB LOW LEVEL JET OVER CENTRAL KS. EXPECT THIS CLUSTER TO WEAKEN AS IT MOVES EASTWARD...THUS HAVE LEFT FORECAST DRY THROUGH MORNING HOURS ACROSS AREA. AS NM SHORTWAVE EJECTS INTO PLAINS STATES THIS AFTERNOON...SURFACE LOW PROGGED TO TRACK ACROSS SOUTHEAST KS INTO SOUTHWEST MO...AS WARM FRONT LIFTS NORTHWARD INTO SOUTHERN ZONES BY LATE THIS AFTERNOON...ALLOWING GULF MOISTURE TO SPREAD NORTHWARD INTO REGION. THIS MOISTURE...COMBINED WITH MID-LEVEL LAPSE RATES IN EXCESS OF 7 C/KM WILL ALLOW FOR MUCAPE IN EXCESS OF 3000 J/KG THIS AFTERNOON NEAR WARM FRONT ACROSS SOUTHERN ZONES. MODELS SUGGEST AREA OF PRECIPITATION TO DEVELOP IN REGION OF ISENTROPIC LIFT NORTHEAST OF SURFACE LOW ACROSS EASTERN KANSAS...SPREADING INTO WESTERN ZONES BY LATE AFTERNOON. OF MORE CONCERN IS POTENTIAL FOR SURFACE BASED CONVECTION ALONG/NORTH OF WARM FRONT LATE THIS AFTERNOON INTO THIS EVENING. SHEAR/CAPE PROFILES ONCE AGAIN LOOK FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING TORNADIC POTENTIAL WITH STORMS ALONG/NORTH OF WARM FRONT. CONVECTION SHOULD CONSOLIDATE INTO MCS AND TRACK ACROSS FORECAST AREA THROUGH LATE EVENING HOURS. THUS HAVE GONE AHEAD AND INTRODUCED CHANCE POPS ACROSS WESTERN ZONES FOR LATE THIS AFTERNOON...THEN LIKELY POPS FOR THIS EVENING FOR ALL BUT FAR NORTHERN ZONES. SEAMAN 345 PM... AS ALLUDED TO IN LAST DISCUSSION HAVE ADDED MENTION OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY NIGHT FOR AREAS SOUTH OF THE MO RIVER AND THE EASTERN ONE THIRD OF FORECAST AREA. MODELS IN GOOD AGREEMENT ON ACTIVE SOUTHERN STREAM AS SHORTWAVE EMBEDDED WEST SOUTHWESTERLY MID/UPPER LEVEL FLOW DEVELOPS/DEEPENS WEAK WAVE ALONG SURFACE BOUNDARY TO THE SOUTH OF FORECAST AREA. INCREASING ISENTROPIC LIFT SHOULD ALLOW ELEVATED CONVECTION TO SPREAD AS FAR NORTH AS MISSOURI RIVER TUESDAY EVENING. MAY BE UNDERDOING NORTHERN EXTENT OF CHANCE POPS FOR TUESDAY NIGHT BUT BEST TO WAIT FOR ANOTHER MODEL RUN TO CONFIRM CHANGE IN PREVIOUS FORECAST BEFORE INCREASING/SPREADING RAIN CHANCES FURTHER NORTH. TEMPERATURES TOMORROW WILL BE TEMPERED BY NORTHEASTERLY BOUNDARY LAYER FLOW AND INCREASING MID LEVEL CLOUDS. TWEAKED HIGH TEMPERATURES DOWN A BIT AS A RESULT. MJ UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE EXTENDED. ON WEDNESDAY...SURFACE FRONT STARTS OUT SHOVED TO THE SOUTH OF THE AREA...AND THEN COMES BACK NORTH OVERNIGHT. WITH SHORTWAVE COMING ACROSS...EXPECT ANOTHER ROUND OF RAIN. DEPENDING UPON WHERE THE FRONT SETS UP DURING THE DAY ON THURSDAY...COULD SEE SOME STRONG STORMS IN THE AFTERNOON. THE GFS PUTS THE FRONT ALMOST ALONG THE IA/MO BORDER...SO THE MAJORITY OF THE ACTIVITY MAY BE TO THE NORTH. SHOULD SEE A BREAK IN THE RAIN ON FRIDAY AS SURFACE LOW HEADS TO THE GREAT LAKES. FRONT NEVER REALLY GETS TOO FAR PAST US THOUGH...AND THERES ANOTHER LOW DEVELOPING ALONG THE ROCKIES. NEXT UPPER LEVEL WAVE SHOULD AFFECT THE AREA DURING THE AFTERNOON ON SATURDAY. GOOD AGREEMENT BETWEEN GFS AND ECMWF. BOTH SHOW 12Z SAT A FAIRLY STRONG SURFACE LOW SETTING UP SOMEWHERE BETWEEN SOUTHEAST NEBRASKA AND NORTHEAST KS. HAVE RETAINED POPS FOR SATURDAY AND SUNDAY...WITH SYSTEM MOVING OUT BY SUNDAY NIGHT. TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE CLIMATOLOGY. LVQ .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1040 AM CDT TUE MAY 6 2003 ...POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS PRODUCING ISOLATED TORNADOES...DAMAGING WIND GUSTS AND LARGE HAIL IS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...LATE MORNING THROUGH TONIGHT THE POTENTIAL EXISTS FOR WIDESPREAD SEVERE THUNDERSTORMS PRODUCING ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO AFFECT PARTS OF EXTREME EAST CENTRAL KANSAS...WEST CENTRAL AND CENTRAL MISSOURI EARLY THIS AFTERNOON THROUGH THIS EVENING. THE BEST CHANCE FOR ISOLATED SUPERCELLS WHICH COULD PRODUCE THIS SEVERE WEATHER IS ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE. SCATTERED SEVERE THUNDERSTORMS COULD MOVE INTO EXTREME EAST CENTRAL KANSAS AS EARLY AS THE NOON HOUR. THIS ACTIVITY WILL BE TIED TO A NORTHWARD ADVANCING WARM FRONT...WITH THE ISOLATED SUPERCELLS LIKELY TRACKING TO THE EAST-NORTHEAST THROUGH WEST CENTRAL AND INTO CENTRAL MISSOURI DURING THE AFTERNOON AND EARLY EVENING HOURS. NORTH OF A KANSAS CITY TO MOBERLY LINE THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. A BAND OF SEVER THUNDERSTORMS OVER CENTRAL KANSAS WILL CONTINUE TO MOVE TO THE EAST AND COULD REACH AN EFFINGHAM TO OLATHE TO PAOLA LINE BETWEEN NOON AND 1 PM. THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE ALSO FORECAST FOR THURSDAY AND SATURDAY. THESE STORMS WILL ALSO BE CAPABLE OF BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTH AND WEST OF A BETHANY TO MACON LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
KSZ057-060-MOZ043>045-053-054-061800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 802 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 264...IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CASS...HENRY...JOHNSON AND PETTIS. IN KANSAS: LINN AND MIAMI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER... CLINTON...HARRISONVILLE...PAOLA...SEDALIA AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 3 N GARDEN CITY MO TORNADO
05/04/03 CASS REPORTED BY HAM RADIO
OPERATOR.KSZ057-060-MOZ043>045-053-054-061600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1052 AM CDT TUE MAY 6 2003 SEVERE THUNDERSTORM WATCH NUMBER 264 HAS BEEN CANCELLED AS OF 1052 AM CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: BATES...CASS...HENRY...JOHNSON AND PETTIS. IN KANSAS: LINN AND MIAMI. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. MJ
KSZ057-060-105-MOZ037-038-043>045-053-054-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1136 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 268...IN EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS. IN KANSAS: JOHNSON...LINN AND MIAMI. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON... HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. MJ
KSZ057-060-105-MOZ037-038-043>045-053-054-062100- SPECIAL WEATHER STATEMENT...CORRECTION FOR WATCH NUMBER NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1136 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN EFFECT UNTIL 700 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS. IN KANSAS: JOHNSON...LINN AND MIAMI. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON... HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. LVQ
The national radar mosaic for the moment the first event began.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358474, 5358096, 5358469, 5358475, 5358476, 5358477, 5358470, 5358092, 5358093, 5358094, 5358471, 5358095, 5358472, 5358473.